Chances are if you’re reading this, you’re taking one of these medicines — called proton pump inhibitors (PPIs) — for heartburn or gastroesophageal reflux disease (GERD). The use of these medications is extremely common: In 2009, approximately 21 million people in the US alone were prescribed one of these PPIs, and many more take over-the-counter PPIs that are available without a prescription.
Given the prevalence of these medications, it’s unsurprising that a recent study in the scientific journal PLoS — now making headlines in The New York Times and other publications — has caused more than a few people to experience an unanticipated bout of severe indigestion.
Here, in the words of the paper’s authors, is the conclusion of the report: “…our data mining supports the association of PPI exposure with risk of MI [myocardial infarction] in the general population.” Or, as the Times article plainly stated: Heartburn drugs are linked to heart attacks.
What did the study find?
Don’t panic just yet. This study is not the harbinger of doom that it may seem at first glance. Here are the important points to note:
- The study was conducted via a “big data” technique called data mining, a way to look at lots of medical records and identify associations that might not otherwise be apparent. It is important to recognize that a study constructed in this way can only identify an association between PPI use and heart disease; it can not establish a causal connection. Large randomized, controlled studies are needed to confirm or deny a causal link.
- The association is weak; there is only a 16% relative increase in risk. To clarify, this doesn’t mean that if you’re taking a PPI, your risk of a heart attack is now 16%; it only means that your risk is 16% greater than if you were not taking a PPI. Let’s say your baseline risk (without medication) is 1% over the next couple of years; by taking a PPI, that only increases your risk to 1.16%—which is not very much at all.
- Further, the study could not eliminate the possibility that the patients taking PPIs were already at greater risk of heart disease than patients not taking those drugs. For example, being overweight increases the likelihood of both heart disease and gastroesophageal reflux, so it’s possible that this study was reporting only an association of known underlying risk factors for these two common conditions, and that PPIs may actually play little to no role at all. Another intriguing possibility is that a lot of patients taking PPIs for chest pain presumed to be heartburn-related may have been misdiagnosed and were really suffering from angina, the chest pain associated with coronary artery disease.
Should I stop taking my PPI?
These results should not force anyone to stop their PPI. These drugs are immensely effective; that’s why they are so popular. As with all drugs, though, we need to be aware of any and all side effects. Known side effects of PPIs include uncommon complications such as an increase in some types of GI infections, pneumonia, and intestinal malabsorption of magnesium and calcium that can lead to osteoporosis. Most patients, however, do just fine on these medications — but they should only be used for as long as necessary in the smallest effective doses and for only as long as the benefits clearly outweigh the risks. It is possible that heart disease is among those risks, but this study does no more than raise the possibility of a weak association.
So for now, talk to your provider if you are taking one of these medications. Make sure it is necessary and beneficial and that the risks, however uncommon, are outweighed by the good it is doing you.
The One Medical blog is published by One Medical, an innovative primary care practice with offices in Boston, Chicago, Los Angeles, New York, Phoenix, the San Francisco Bay Area, Seattle, and Washington, DC.
Any general advice posted on our blog, website, or app is for informational purposes only and is not intended to replace or substitute for any medical or other advice. The One Medical Group entities and 1Life Healthcare, Inc. make no representations or warranties and expressly disclaim any and all liability concerning any treatment, action by, or effect on any person following the general information offered or provided within or through the blog, website, or app. If you have specific concerns or a situation arises in which you require medical advice, you should consult with an appropriately trained and qualified medical services provider.
Get WellThis link opens the post, "Breast Cancer Rates Are Rising in Black Women. Here's What You Can Do"
Breast Cancer Rates Are Rising in Black Women. Here's What You Can DoFeb 10, 2016
Get WellThis link opens the post, "Flu Season 2016: Facts and FAQs"
Flu Season 2016: Facts and FAQsSep 19, 2016